Arkansas, 2024Flooding in Arkansas, December 29 to 31, 2024
December 29 to 31, 2024 · NWS LZK · 2 events in 2 counties and zones
Heavy rain led to river flooding on the Ouachita River at the sites of Thatcher Lock and Dam and Camden in late December.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain led to river flooding on the Ouachita River at the sites of Thatcher Lock and Dam and Camden in late December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 29, 5:56 PM CST, 19 minutes earlier.
Area forecast discussion, Dec 29, 5:56 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
556 PM CST Sun Dec 29 2024
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 219 PM CST Sun Dec 29 2024
Dry conditions are expected during this forecast period.
KLZK radar returns indicate some mid level returns (~10kft),
moving quickly east across northern sections of the forecast area.
Satellite imagery indicates MVFR ceilings remaining over southern
sections of the forecast area, continuing to diminish in areal
coverage.
On Monday, With clear conditions, and a compressional component to
boundary layer flow, well above normal afternoon temperatures are
expected.
A cold front will quickly move southeast across the forecast area
late Monday night and early Tuesday. Near normal temperatures are
expected Tuesday. No precipitation is expected to be associated
with this feature.
&&
.LONG TERM...
(Tuesday Night through next Sunday)
Issued at 219 PM CST Sun Dec 29 2024
Behind Monday Night's strong cold front, high pressure associated
with the coldest center of a Continental Polar (cP) airmass will
move across Arkansas. Despite the really cold sounding name, a cP
airmass is the most common to build in behind any decent cold front
moving across the central United States during the winter months,
and this airmass, being typical for this time of year, will bring us
quite typical temperatures. Under high pressure, skies are expected
to be mostly clear through the remainder of the work week with highs
topping out in the lower to mid 50s in central and southern portions
of the state, and holding up in the lower to mid 40s in the north.
Overnight lows will get close to the freezing mark each night across
central Arkansas while temperatures generally remain above freezing
south and below freezing in the north.
No significant precipitation is expected behind the front, but there
is a tiny chance for a rain shower across southeastern Arkansas
Thursday evening as winds briefly come around to the south as high
pressure moves east of the state. Most rain is likely to remain
south of the state across Louisiana, but have a 20 percent chance of
rain for a few hours Thursday evening just in case some isolated
rain showers sneak north of the state line. Another weak and dry
front is expected to push across the state on Friday, reinforcing
dry air across the state.
As we head into the upcoming weekend a storm system just off the
coast of Japan will make its way over the northwestern United States
and drop southeast towards the central and south Plains. This storm
system will spread surface cyclogenesis to the lee of the Rockies
beginning Saturday which will have the effect of bringing northerly
winds across the state around to the south with an increase in upper
level cloud cover. Southerly winds are expected to bring some Gulf
moisture up over the cool airmass over the state bringing an
increase in rain chances due to elevated warm and humid air
advection aloft early Sunday morning, expanding in intensity and
coverage during the day on Sunday as large scale forcing for ascent
associated with the Japan upper level trough spreads over the state.
Behind Sunday's storm system is when the forecast becomes less
consistent. The operational/deterministic 12Z GFS and ECMWF both
bring in a follow up upper level that brings in a Continental Arctic
(cA) airmass across the central and eastern United States beginning
Sunday night into the following work week. These deterministic
models do appear to be on the colder side of ensemble guidance so
confidence in this verifying is not all that high at this time, but
cooler than normal temperatures are quite likely during this time.
If a true cA airmass moves in place, temperatures could potentially
be well below normal, otherwise temperatures may simply sit just a
few degrees below normal. Certainly something we'll need to keep a
close eye on throughout the week. As it stands right now, as the
rainfall comes to an end across Arkansas late on Sunday, there is a
decent chance of a brief change over from rain to snow before
precipitation ends. This change over seems to occur as dry air moves
in aloft, so no accumulation is expected, if the changeover occurs
at all of course.
&&
.AVIATION...
(00Z TAFS)
Issued at 547 PM CST Sun Dec 29 2024
VFR conds are expected to give way to IFR/LIFR conds overnight
across all but Nrn sites. Thinking dense FG and low stratus will
develop between 08z-16z. Conds should improve beyond 16z on Mon
as SW winds become gusty between 15 and 25 kts. Skies should clear
from SW to NE through the afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 62 41 62 44 / 10 0 0 0
Camden AR 63 45 68 45 / 0 0 0 0
Harrison AR 60 40 63 40 / 0 0 10 0
Hot Springs AR 62 44 65 44 / 0 0 0 0
Little Rock AR 64 45 64 45 / 0 0 0 0
Monticello AR 65 48 66 48 / 0 0 0 0
Mount Ida AR 65 43 66 43 / 0 0 0 0
Mountain Home AR 61 39 61 43 / 10 0 10 0
Newport AR 62 41 61 45 / 10 0 0 0
Pine Bluff AR 63 46 65 45 / 0 0 0 0
Russellville AR 63 42 65 44 / 0 0 10 0
Searcy AR 62 42 62 44 / 0 0 0 0
Stuttgart AR 62 47 63 46 / 0 0 0 0
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...55
LONG TERM....Cavanaugh
AVIATION...70
Hazardous weather outlook, Dec 29, 2:11 AM CST, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
211 AM CST Sun Dec 29 2024
ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-301100-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
211 AM CST Sun Dec 29 2024
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Some patchy dense fog will be possible this morning behind the
rainfall as it moves east of the area. Otherwise...the threat for
hazardous weather will remain low through this afternoon.
Additional fog could develop tonight into Monday morning over
central to southern sections of the area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Flood, Calhoun
- When
- December 29, 6:15 PM CST to December 31, 11:59 PM CST
- Where
- Calhoun County, 6.06 mi S of Artesian to 6.27 mi S of Artesian
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.313, -92.485
River flooding occurred on the Ouachita River at Thatcher Lock and Dam in late December and remained in minor flood stage into early January in which the crest at this site also occurred in early January.
Flood, Ouachita
- When
- December 30, 7:00 AM CST to December 31, 11:59 PM CST
- Where
- Ouachita County, 1.33 mi NNE of Camden to 1.41 mi NNE of Camden
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.597, -92.819
River flooding occurred on the Ouachita River at Camden in late December and remained in minor flood stage into early January with the crest of the river occurring in minor flood stage in early January.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Guam Waters, December 29 to 30, 20244 deaths · 3 injured · 1 event
- Tornadoes and Damaging Winds in Georgia, December 29, 20243 injured · $6.5 million · EF1 · 63 events
- Strong Wind in West Virginia, December 29, 2024$97,000 · 39 events
- Tornadoes and Flood in North Carolina, December 29, 2024$28,000 · EF0 · 17 events
- Tornadoes and Damaging Winds in South Carolina, December 29, 2024EF1 · 14 events
- Tornadoes and Damaging Winds in South Carolina, December 29, 2024$30,000 · EF0 · 15 events
- Strong Wind in Ohio, December 29, 2024$33,000 · 9 events
- Damaging Winds in North Carolina, December 29, 2024$34,000 · 50 kt wind · 4 events
- High Wind in New York, December 29 to 30, 2024$26,000 · 55 kt wind · 6 events
- Tornado and Damaging Wind in Ohio, December 29, 2024$17,000 · EF0 · 2 events
- Damaging Winds in Georgia, December 29, 2024$15,000 · 50 kt wind · 4 events
- Flooding in North Carolina, December 29, 2024$15,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228405, 1228409.